Heart Disease Community
Pacemaker leads blood clot
About This Community:

This patient support community is for discussions relating to angina, angioplasty, arrhythmia, bypass surgery, cardiomyopathy, coronary artery disease, defibrillator, heart attack, heart disease, mitral valve, pacemaker, PAD, stenosis, and stress tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Pacemaker leads blood clot

I have A-FIb, I have been on coumadin for over five years, I have cardiomyopathy, I have a pacemaker/defibrillator.

Recently I had a CAT-scan that indicated a blood clot around the pacemaker wires in a vein leading to the superior vena cava vein back to the heart. I had symptoms: swelling in the face and neck, extended veins on the chest, etc. I was in the hospital for several days and the symptoms above subsided. I was told the blood clot had been there for some time because colaterial paths were forming. I believe I can feel the blood clot and moving my left arm certain ways can cause a minor pain. I am now on a little higher dose of coumadin to get my INR a little higher, i.e a higher number in the theraputic range 2.5-2.75. I was told the body would remove the clot naturally in 4 months and that coumadin prevents clots but does not dissolve or remove them. I believe I have had the clot well over four months before the CAT-scan. Is the clot dangerous? Is is normal to be able to feel the clot and have pain with some motions? I think the clot may not go dissolve or go away on its own. Are there other ways to get rid of clots. If so, are they risky?  
Tags: clots
Related Discussions
4 Comments Post a Comment
Blank
Avatar_m_tn
I know just a little about this, so until somebody more knowledgeable comes along, I might say these things: coumadin does not dissolve directly, as you say. But internally there are the competing forces that form or else dissolve clots. When you inhibit forming, then the natural dissolving can win the battle.

There are fibrinolytic drugs, aka clot busters. I have no idea of their riskiness. There surprisingly are also mechanical ways. Imagine that a surgeon inserts a tube into the vein, then a part comes out to penetrate the clot like a drill and emerge on the far end of the clot. (IIRC a clot is not hard like a scab, but is thick and viscous.) Then some component on the device breaks up the clot and it is removed. Anyway, I saw a manufacturer's video on that some months ago, that's how I remember it.

Maybe someone knows about what foods to avoid or to increase. We know that coumadin interacts with food a lot. OTOH, maybe some foods can increase plasmin levels.


Blank
916737_tn?1243940442
First of all, a clot is very dangerous and should not be taken lightly. A clot causes the gradual or sudden occlusion of a blood vessel causing a lack of blood supply of the affected part. If it happens suddenly, the patient will feel severe pain and the organ starts to gradually develop gangrene.

In your case, it was gradual. The clot started to grow slowly, obstructing gradually the superior vena cava which caused your symptoms of swollen face and distended veins.

The treatment you are on is the optimal treatment. You should stick on it and the clot will gradually regress in size.

Faster methods include different kinds of surgical intervention, and beside the usual complications of surgeries, there’s a high risk for the clot to break and spread in the blood to close smaller arteries anywhere in the body: brain, heart, kidneys, intestine..

I don’t think you are really feeling the clot. The clot is inside the vein and is not supplied by nerves, so it cant be felt, but it’s understandable to get some pain during movement and here’s why.
The superior vena cava brings the blood back from the upper parts of the body to the heart. When you move a lot, the blood moves quickly to these parts but since the SVC is partly obstructed, the blood doesn’t return as quickly to the heart. It accumulates in the veins of the affected parts, making them swollen, red and painful. By rest, the engorged veins will gradually return to their original form and the symptoms relieved.

The Coumadin doesn’t remove the clot. It prevents its further growth. If your doctor said it will disappear by its own, it’s better to not expose yourself to the risks of surgery.

However, you need to put in mind that there are many things that affect the coagulation ability of Coumadin, the most important are the antibiotics, so don’t forget to mention that you are taking an anticoagulant to any doctor who is prescribing you antibiotics.

Foods in their normal forms do not really affect the coagulation effect of this drug, unless eaten in excessive amount. For example, ginger and garlic in their natural forms do not affect Coumadin effect, but if taken as supplement pills they do, as well as starflower oil and fish oils.

I hope this has helped you. Please do not hesitate to ask about anything. I will try to answer as much as I can, both you and the other members ;)
Blank
Avatar_n_tn
I have a different but similar problem ( due to cancer) with swollen face and I ma on Heparin..  I assumed that the clot was going to be dissolved with the medication but just realised that it was going to be the case.  My question is:

Does that means I will stay with this stupid hamster face?
Blank
Avatar_m_tn
I just had a venogram yesterday for the same type of issue. Only in my case the swelling was in my left arm.  The arm would swell when I used it at work and my hand would turn slightly blue/purple. There is a clot in the vein that carries my ICD leads to the heart. First they ballooned the vein because it was narrowed due to the ICD wires causing scar tissue from rubbing around in there. As for the clot, while in the procedure room they introduced some TPA (clot buster) through the cath directly to the clot.  The TPA did not touch the clot. Then they tried a 4 hour treatment of the TPA through I.V.. Went back to the procedure room and they took more pics via venogram.  The clot did not change in size (it is about the size of a cocktail weiner). The doctor seemed confident that the clot would not go anywhere. He compared it to rubber welded to the side of the vein (the clot has been there for awhile). He said to continue with my Pradaxa and that the human body creates its own TPA, but it will take time for it to dissolve. If I have any more issues with swelling in the arm or discoloration in the hand they would want to try a 24 hr treatment of the TPA via I.V..  They could have tried a procedure via the cath where (as the dr explained in laymans terms) they would use a very tiny eggbeater looking tool to go in and break it down.  But with the ICD wires there they would have damaged the wires.
Blank
Post a Comment
To
MedHelp Health Answers
Recent Activity
Avatar_m_tn
Blank
ill13632 severe disease Comment
Apr 14
1317224_tn?1378708734
Blank
MaryLL I'm feeling good 16 months ... Comment
Apr 13
1317224_tn?1378708734
Blank
MaryLL uploaded new photos
Apr 13
Blank
BloodPressure Tracker
Monitor Your Blood Pressure
Start Tracking Now
Heart Disease Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
How to Silence Your Inner Critic an...
4 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eaters: How to Silence Yo...
Mar 26 by Roger Gould, M.D.Blank
1344197_tn?1392822771
Blank
Vaginal vs. Laparoscopic Hysterecto...
Feb 19 by J. Kyle Mathews, MD, DVMBlank
Top Heart Disease Answerers
976897_tn?1379171202
Blank
ed34
watford, United Kingdom
63984_tn?1385441539
Blank
Flycaster305
97303, OR
159619_tn?1318997813
Blank
erijon
Salt Lake City, UT
Avatar_f_tn
Blank
skydnsr
212161_tn?1391090750
Blank
heartfluttersflyawayplz
hoschton, GA
612551_tn?1247839157
Blank
Jerry_NJ
NJ